Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 2:07 PM CDT for Clay County, Dickinson County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 2:07 PM CDT (19:07 UTC)
- Expired
- Apr 14, 2001, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 2:28 PM CDT | Hail 1 | Upland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 141908 SVRTOP KSC027-041-141945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 207 PM CDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 245 PM CDT * AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF MOONLIGHT...OR ABOUT 5 MILES NORTH OF ABILENE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... MOONLIGHT WAKEFIELD DIME TO NICKLE SIZE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3908 9727 3894 9713 3912 9695 3935 9695
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:30 AM CDT, 11 hours 37 minutes earlier.
Area forecast discussion, Apr 14, 2:30 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT SAT APR 14 2001 MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. ETA UNFOLDS A RATHER OMINOUS SCENARIO LATER TODAY. LOW LEVEL MOISTURE RESIDING JUST SOUTH OF THE RED RIVER IS FORECAST TO SURGE NORTHWARD TODAY...AND INTO NORTHEAST KANSAS THIS AFTERNOON. ETA FORECASTS A WARM FRONT TO SET UP FROM EMPORIA TO OTTAWA BY MIDDAY. GOOD SURFACE MOISTURE IS FORECAST ALONG THIS BOUNDARY WITH CAPES APPROACHING 2000 J/KG BY BY AFTERNOON. GOOD SHEAR IS FORECAST ALONG THE BOUNDARY WITH HELICITIES AROUND 250 M2/S2. NORTH OF THE WARM FRONT THE ETA IS FORECASTING 850 MB DEW POINTS TO RISE TO AROUND 8C BY LATE AFTERNOON...GIVING ELEVATED CAPES OF 1000 TO 1500 J/KG WITH GOOD MOISTURE FLUX CONVERGENCE DURING THE AFTERNOON. CONVECTIVE INHIBITION LOOKS TO BE RATHER LOW...SO WOULD EXPECT STORMS TO BREAK OUT MID AFTERNOON SOUTH OF INTERSTATE 70...AND BY LATE AFTERNOON TO THE NORTH AS THE MOISTURE SURGES IN. WILL MENTION POSSIBLE SEVERE ALONG AND SOUTH OF THE WARM FRONT ACROSS EAST CENTRAL KANSAS. COULD SEE SOME HAIL FROM THE ELEVATED STORMS OVER NORTHEAST KANSAS AS WET BULB ZERO HEIGHTS WILL BE PRETTY LOW. CONVECTION TO CONTINUE INTO THE EVENING HOURS BEFORE COLD FRONT PUSHES THROUGH AROUND MIDNIGHT. PRECIPITATION MAY LAST MOST OF THE NIGHT ACROSS EAST CENTRAL KANSAS. ETA IS THE MOST AGGRESSIVE IN BRINGING COLDER AIR SOUTH BEHIND THE FIRST FRONT ON SUNDAY. THIS LOOKS A LITTLE OVERDONE...AND WILL FOLLOW THE SLIGHTLY MILDER AVN SOLUTION. GENERALLY PREFER THE AVN BASED MAV AND FAN GUIDANCE AS THE NGM/FWC IS TOO WARM IN THE LATER PERIODS. .TOP...NONE. 58
In the hours before
Special weather statement, Apr 14, 12:08 PM CDT, 1 hour 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1208 PM CDT SAT APR 14 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST INTO EAST CENTRAL KANSAS. THE AREA OF CONCERN WOULD GENERALLY BE ALONG AND SOUTH OF A LINE FROM THE ABILENE VICINITY...ACROSS MANHATTAN TO HOLTON VICINITY...WITH AREAS TO THE SOUTH OF AN EMPORIA TO OTTAWA LINE...HAVING A GREATER RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY THE MID TO LATE AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO OR TWO COULD NOT BE RULED OUT. A WARM FRONT IN THE VICINITY...ALONG WITH INCREASING MOISTURE AND INSTABILITY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL PRODUCE THE THREAT FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING. $/$ PF
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 33 min |
| Apr 14, 3:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 27 min |
| Apr 14, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 52 min |
| Apr 14, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Apr 14, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 40 min |
| Apr 14, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Apr 14, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| Apr 14, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| Apr 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 47 min |
| Apr 14, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 48 min |
| Apr 14, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Apr 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 35 min |
| Apr 14, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 47 min |
| Apr 14, 6:39 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 51 min |
| Apr 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.